Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Dealing With Prednisone Withdrawals

Posted Jan 19 2010 2:25am

The huge assignment given me by my doctor to wean off prednisone, the steroid which mimicked the excessive cortisol I had lived with for 14 years, was daunting and confusing. I was given approximate doses to try, such as 15 mg. of prednisone in the morning and 5 mg. in the afternoon, then cutting back ½ mg. every three days, or every week, or whatever I could tolerate. Too little of it would cause lethargy and fatigue, and too much of it would have me cleaning house all night. Most of the time for every two steps forward, I took one step backward. There was no exact science to this. All I knew was the sooner I could get off of it, with all its nasty side effects, the better. One of the miracle aspects of cortisone-related medicines (or natural cortisol) is its anti-inflammatory effect. Some people use it short-term (i.e., a Solu-Medrol dose pack) for things like tendonitis or asthma, and it can help immensely. But it may also cover up pain and damage caused by exercise-related torn ligaments and arthritis. So was the case with me as I started to withdraw from prednisone.

The more I lowered my dose (ever so slightly), the more severe the pain in both shoulders became, and I could no longer sleep on either side. I hate sleeping on my back! Up until my surgery I had a regular exercise routine consisting of upper body free-weight work. I could no longer do this and was in constant pain, so suspected I had injured myself. The orthopedic surgeon I was referred to was a friendly old doc who I had seen around the hospital and had a pretty good reputation. He ordered an open MRI of both shoulders and complained of the graininess of the pictures (see my posts on MRI’s). However, it was obvious to him that both shoulders had rotator cuff tears and bursitis, most likely caused by the triangular-shaped bone on the top of each shoulder called the acromion. This is supposed to stick straight out over your shoulder allowing enough space to raise your arms, but mine were very long and hooked and were digging in the bursas. (Bursas are like little plastic bags filled with oil that keep bones from rubbing against each other). So mine were damaged, and thus not doing the job of reducing friction. My surgeon would have to shave off the hooks  (not uncommon) and mend the tears. He said I would have at least a six-week recovery period, so which shoulder would I like to start off with? I would be starting my first year of nursing school in just a few weeks, so I opted to have surgery on my right shoulder during my month-long Christmas break.

The down side was that the surgery would keep me from working again during a school vacation.  Most of the pre-nursing students  had already been working all summer as nursing assistants, developing relationships with the various units in the hospital.   I recognized the importance of working during school vacations,  as this particular nursing school and its partner hospital were known to be very political with fierce competition to get into either one of them.   The more relationships a nursing student developed in the hospital, the better.  Having only worked in the ER on night shift, I didn’t have that many influential contacts and really needed to spend some time working during the day.  Emergency room night shift people were also viewed by other hospital employees as being “different” – and not in a good way.

The desire to get back to work prompted me to call my manager and asked if I could come back to work part-time. Since I couldn’t lift anything because of my shoulder pain, and couldn’t bend over because of the brain surgery,  the only position available was  a reception desk job for six hours in the evening.   I looked forward to finally getting out in the land of the living, but quickly realized I wasn’t ready. The first night there I found it difficult to focus and was very anxious.  Working at the ER had always been a fun and exciting job, but now I couldn’t wait until my short shift was over.

On the second night I felt even more agitated than the night before, but it gave me the edge I needed.  When on steroids, a person can go from zero to 100 on the anger scale in five seconds flat.  When I had worked full-time, I was usually able to control myself when receiving criticism from nurses, but not on this night.  A nurse who was unanimously disliked by all the technicians, and had constantly berated me for the past three years, came out blasting me for sending a pregnant lady up to have her baby.  Her argument was without merit, and I always had been able to shrug and walk away from her because she was a big bag of hot air and everyone knew it.  But the volcano within me was erupting and I couldn’t do anything about it.  Instead of backing off and walking away I got right up into her face and told her she could stick it where the sun didn’t shine (but not as nice as that) – and I said it right there in the emergency room waiting room among about 100 witnesses.  It sure got quiet all of a sudden in there, and to my amazement, Bitchy Nurse backed off and started walking out the room.  But not without threatening to report me.  It was probably the first time the waiting room patients had forgotten about their ailments that night with a better show than anything they could see on television.

I took the offensive that night again, which was another first for me.  Rather than wait for her to start trouble I went straight to the charge nurse, a guy who I had always admired for his integrity and fairness.  I told him exactly what happened, and that I thought I should go home because I really didn’t feel well, and I really didn’t want to slap anyone and end up in jail.  I didn’t know at that time that I would never return to work in the ER. What I did know was that I felt that I had completely lost control of my actions, my confidence was gone, and I felt like a fish out of water.

Once in the safety of my own home, I recognized the fact that I was becoming more agitated which was causing my claustrophobia to worsen. Even being in a car too long would cause great anxiety, and I’d have to pull over so I could get out and walk around for awhile. Sometimes I would have to run out to my backyard because my house felt like it was closing in on me and I couldn’t breathe.   (Up until now, I only had moderate fear of plaster casts, elevators, MRI’s and coffins).  My counselor was providing emotional support, but only I could understand the true misery my body was experiencing.  At least that was what I thought until I found a book written by two sisters; one had taken high doses of prednisone for a lung disease and the other was a doctor experienced in prescribing it. Their names are Zukerman and Ingelfinger and the book is called Coping with Prednisone: It may work miracles, but how do you handle the side effects?

This should be a book every doctor prescribes along with high-dose cortisone medicines. The book revealed that the intense mood swings, agitation, digestive problems, changes in my hair and skin and fragile immune system were all caused by my life-saving drug. It also gave food and exercise recommendations which would give me some relief from my symptoms.  But what made me feel best was reading the personal experiences which were so similar to mine and how they were overcome.

So I spent the rest of the summer crying in my counselor’s office, trying to take care of my family, and working with different coping strategies.  I looked forward to my life improving once nursing school began, but my optimism wouldn’t last long.

Cheers!

TPP


Post a comment
Write a comment:

Related Searches